Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 26, NWS Des Moines, IA

April 25, 2009Dallas County, Madison County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 25, 2009, 7:28 PM CDT for Dallas County, Madison County, Warren County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2009, 7:28 PM CDT (00:28 UTC)
Expired
Apr 25, 2009, 7:52 PM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Dallas County, IA, Madison County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 34 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:22 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 25, 6:22 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT SAT APR 25 2009

.UPDATED FOR THE 26/00Z AVIATION DISCUSSION...

.DISCUSSION...
ADDED WATCH TO ZONES ... FOR SEVERE POTENTIAL THIS EVENING FAR
SOUTH./REV

.PREVIOUS SHORT TERM /TONIGHT/...
SEVERAL FEATURES TO KEEP AN EYE ON THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS. SFC HIGH PRESSURE HAS BEEN MOVING EAST ACRS THE NRN
PLAINS TODAY WITH STALLED FRONTAL BOUNDARY OVER NRN MO INTO FAR
SOUTHEAST IA. SHOWERS CONTINUE TO MOVE ALONG THE 850 MB BOUNDARY
OVER CENTRAL IA THIS AFTERNOON. FINALLY NICE IMPULSE MOVING THROUGH
THE SOUTHWEST FLOW THROUGH SOUTH CENTRAL NEBRASKA AND WILL BE
ARRIVING LATE THIS AFTERNOON AND EARLY EVENING.

THE 850 MB AND SFC BOUNDARIES WILL TRACK QUICKLY BACK TO THE NORTH
TONIGHT AND THE AREA OF HIGH PRESSURE SHIFTS TO THE EAST. STRONG
THETA-E ADVECTION COMMENCES BY MID EVENING OVER OVER THE SOUTH THEN
SPREADS TO THE NORTH THE REMAINDER OF THE NIGHT. EXPECT SHOWERS TO
CONTINUE NEAR THE VICINITY OF THE 850 MB BOUNDARY THEN THUNDERSTORMS
DEVELOPING AS THE SHORTWAVE LIFTS THROUGH THE AREA. ONCE THAT
OCCURS...AREA OF SUBSIDENCE WILL PUSH THROUGH THE AREA AND SHOULD
BRING A PERIOD OF DRY WEATHER...THEREFORE IT WILL NOT BE AN ALL
NIGHT RAIN.  MORE SCATTERED PRECIPITATION AS AREA GETS INTO THE WARM
SECTOR. POSSIBLE FOG OVERNIGHT AS WELL AS LOW LEVEL MOISTURE
INCREASES. BEST CHANCES ALONG AND NORTH OF SFC BOUNDARY.

.LONG TERM.../SUNDAY-SATURDAY/
ACTIVE WEATHER PATTERN UNDERWAY. SIGNIFICANT SHORTWAVE TROUGH MOVING
EAST OVER NRN AZ AND SRN UT ATTM IS FORECAST TO MOVE NORTHEAST
ACROSS THE CENTRAL CONUS ON SUNDAY.  SURFACE BOUNDARY OVER NORTHERN
MO WILL LIFT NORTH TONIGHT REACHING NRN IA BY 12Z SUNDAY.  SURFACE
LOW SHOULD MOVE NE IN RESPONSE TO THE SHORTWAVE REACHING SRN MN BY
00Z MONDAY WITH CDFNT SOUTH INTO WRN IA.  CENTRAL IA WILL BE IN
THE WARM SECTOR SUNDAY WITH STRONG SOUTHERLY FLOW.  PLENTIFUL
MOISTURE WILL BE OVER THE AREA WITH SCT SHOWERS AND A FEW STORMS
DURING THE DAY.  EXPECT TSTMS TO DEVELOP ALONG CDFNT BY EVENING AND
THEN MOVE EAST ACROSS THE CWA.  CELLS WILL MOVE MOVING NORTHEAST
ALONG THE BOUNDARY AS IT SLOWLY MOVES EAST SUNDAY EVENING SHOULD
RESULT IN HEAVY RAIN.  SHOULD BE ENOUGH PUSH EAST ACROSS CENTRAL
IOWA TO KEEP MCS MOVING EAST LIMITING FLASH FLOOD POTENTIAL
SOMEWHAT.  HIGH FF GUIDANCE VALUES AND UNCERTAINTY OF EVENTUAL QPF
WILL RESULT IN NO FLASH FLOOD WATCH.  WILL HIGHLIGHT THREAT IN
WEATHER STORY AND HWO.   SEVERE POTENTIAL DEPENDS ON HOW UNSTABLE
AMS BECOMES.  RH LEVELS WILL BE VERY HIGH AND EXPECT BKN-OVC CLOUD
COVER SO DO NOT EXPECT STG SURFACE HEATING. HOWEVER...THERE SHOULD
BE SUFFICIENT CAPE AND SHEAR TO SUPPORT A SEVERE THREAT.

LINGERING SHOWERS AND TSTMS MONDAY AS WEAK SURFACE RIDGE BUILDS INTO
UPPER MIDWEST. WX SHOULD BE DRY FOR 36-48 HOURS EARLY NEXT WEEK.

LACK OF MODEL CONSISTENCY IN THE EXTENDED RESULTED IN A LOW
CONFIDENCE FORECAST.  GFS ENSEMBLE AND 12Z GFS RUN HAS SURFACE
BOUNDARY NEAR IA AND GOOD UPPER LEVEL SUPPORT TO SUPPORT TSTM
CHANCES MID-LATE WEEK.

&&

.AVIATION...26/00Z
FRONTAL BOUNDARY HAS MOVED JUST SOUTH OF THE IOWA BORDER INTO
MISSOURI BUT WILL BEGIN TO LIFT BACK NORTH THROUGH IOWA DURING THE
PERIOD. A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE IS IN PLACE NORTH
OF THE BOUNDARY AND RESULT IN WIDESPREAD MVFR DIPPING DOWN TO AREAS
OF IFR TONIGHT AND EARLY SUNDAY. SCATTERED TO WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVERNIGHT WITH THE BOUNDARY LIFTING BACK
TO THE NORTH AND AN UPPER LEVEL DISTURBANCE TRACKING INTO THE AREA
THROUGH 10Z. AREAS OF FOG LIKELY WILL DEVELOP AS WELL...THOUGH
LOWEST VSBYS WILL BE DIFFICULT TO PIN DOWN DUE TO SOME NORTHWARD
DRIFT OF THE FRONT. SOME IMPROVEMENT NEAR KOTM AND KDSM AS THEY GET
INTO THE WARM SECTOR SUNDAY MORNING...AND EVENTUAL REDEVELOPMENT OF
THUNDERSTORMS DURING THE AFTERNOON HOURS AS AIRMASS BECOMES
INCREASINGLY UNSTABLE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON/REV
LONG TERM...JOHNSON
AVIATION...DONAVON
Hazardous weather outlook, Apr 25, 4:25 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT SAT APR 25 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
425 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT...INCREASING FROM
SOUTH TO NORTH. OVERALL THE POTENTIAL FOR SEVERE WEATHER IS
LOW...HOWEVER A STRONG TO SEVERE THUNDERSTORM WITH LARGE HAIL AND
GUSTY WINDS CANNOT BE RULED OUT FOR FAR SOUTHEAST IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED SUNDAY...ESPECIALLY IN THE
AFTERNOON...WITH GREATER COVERAGE INTO SUNDAY NIGHT.  SEVERE
THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS.  WIDESPREAD HEAVY RAIN IS EXPECTED SUNDAY
NIGHT...WHICH COULD LEAD TO MINOR TO MODERATE MAINSTEM RIVER AND
TRIBUTARY FLOODING...AND POSSIBLY LOCALIZED FLASH FLOODING. THE
GREATEST FLOOD POTENTIAL WOULD BE SOUTH AND EAST OF DES MOINES
INCLUDING THE LOWER SKUNK AND IOWA RIVER BASINS...AS WELL AS THE
DES MOINES RIVER BASIN BELOW SAYLORVILLE RESERVOIR.

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY. THE
SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DETERMINED
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES...MAINLY SUNDAY AFTERNOON AND
SUNDAY NIGHT.

MOYER/SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 9:02 PM CDTRiver Flood WarningDMXDecatur48 hr
Apr 25, 9:02 PM CDTRiver Flood WarningDMXLucas, Wayne5 days
Apr 25, 9:02 PM CDTRiver Flood WarningDMXAppanoose, Wayne55 hr
Apr 25, 9:19 PM CDTAreal Flood AdvisoryDMXAppanoose, Davis, Wapello6 hr
Apr 26, 3:38 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more24 hr
Apr 26, 7:10 AM CDTRiver Flood WarningDMXTaylor24 hr
Apr 26, 10:40 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Madison, Union32 min
Apr 26, 1:15 PM CDTRiver Flood WarningDMXPolk, Story27 hr
Apr 26, 1:24 PM CDTRiver Flood WarningDMXMadison, Warren48 hr
Apr 26, 2:09 PM CDTSevere Thunderstorm WarningDMXCass51 min
Apr 26, 3:19 PM CDTRiver Flood WarningDMXMadison, Warren4 days
Apr 26, 3:42 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass48 min
Apr 26, 3:51 PM CDTAreal Flood AdvisoryDMXBlack Hawk, Grundy, Marshall, Tama3 hr
Apr 26, 3:51 PM CDTRiver Flood WarningDMXStory20 hr
Apr 26, 4:08 PM CDTFlash Flood WarningDMXBlack Hawk6 hr
Apr 26, 4:08 PM CDTRiver Flood WarningDMXWarren19 hr
Apr 26, 4:40 PM CDTFlash Flood WarningDMXAdair, Audubon, Cass, Guthrie6 hr
Apr 26, 4:58 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie47 min
Apr 26, 5:17 PM CDTAreal Flood AdvisoryDMXDallas, Madison, Polk, Warren3 hr
Apr 26, 6:04 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union41 min
Apr 26, 6:08 PM CDTTornado WarningDMXBlack Hawk, Tama37 min
Apr 26, 6:23 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama37 min
Apr 26, 6:29 PM CDTFlash Flood WarningDMXMarshall6 hr
Apr 26, 6:36 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Marion, Warren39 min
Apr 26, 6:39 PM CDTSevere Thunderstorm WarningDMXMarion, Polk, Warren51 min
Apr 26, 6:50 PM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Lucas, Monroe, Wayne40 min
Apr 26, 6:56 PM CDTSevere Thunderstorm WarningDMXTama26 min
Apr 26, 6:58 PM CDTSevere Thunderstorm WarningDMXMarion47 min
Apr 26, 6:59 PM CDTFlash Flood WarningDMXGrundy, Marshall, Tama6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.